dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Wed Aug 29 03:21:17 EDT 2012

I am currently using insulin 56 units of lantus in AM and 12 to 16 units of novolog 3 times a day. Does using insulin encourage weight gain?
Asked By: obiesmommy  
Category: Exercise

Background Info Hide
I am a lower extremity amputee, left leg below the knee and right leg above the knee. Needless to say excercise is a problem. Walking is all but impossible. Can walk very slowly with a walker. What other types of excerices are available to/for me? Since my last surgery June of 2010 to remove my right leg I have gained over 25 lbs. and that's watching what I eat and taking my prescribed insulins.
Diabetes Profile Hide
n/a
Expert Answers (1)
2012-08-30 14:49:34.0

Hi,

Thanks for contacting dLife with your questions. Insulin use can certainly contribute to weight gain, but so can physical inactivity. While I understand your issues with walking, that certainly doesn't mean that all physical activity is off limits to you.

You may want to consider what types of activities you can do seated. Many resistance training exercises can be done using primarily your upper body and core muscles (sitting or lying down), along with chair exercises that are more aerobic in nature. Upper body ergometers (similar to pedaling a bike, only done with your arms) are a good workout. Some amputees train by "walking" in a wheelchair that is not automated.

You may also do well with some aquatic exercises. It's possible to get an exercise belt for the pool that holds you up in the water and allows you to do water activities or swimming.

Finally, if you have prosthetics, it is possible to engage in stationary cycling. You'll just have to be a little more creative about the exercises that you do, but it certainly is possible and will help prevent additional weight gain and help you lower your insulin doses.
Accreditations: PhD, FACSM
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If you are trying to lose weight, do you factor weight loss pills into your weight loss plan?